Hail, Zavala
- When
- May 11, 5:45 PM CST
- Where
- Zavala County, 16.32 mi W of La Pryor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.950, -100.100
An upper level short wave trough induced convection over the Mexican mountains and some storms moved into the western part of South Central Texas. One of these storms produced nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level short wave trough induced convection over the Mexican mountains and some storms moved into the western part of South Central Texas. One of these storms produced nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 11, 5:26 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 626 PM CDT SAT MAY 11 2013 .UPDATE... EARLY EVENING UPDATE ISSUED TO INCREASE COVERAGE OF CONVECTION ALONG THE RIO GRANDE CLOSER TO WHAT WAS FORECAST IN THE AFTERNOON. MODELS CONTINUE TO SHOW A DECREASING TREND AFTER SUNSET...SO RAIN CHANCES WILL REVERT BACK TO THE PREVIOUSLY FORECAST GRIDS BY 10 PM. && .PREV DISCUSSION... /ISSUED 313 PM CDT SAT MAY 11 2013/ SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... AN AMPLIFIED LONG WAVE TROUGH ACROSS NORTHERN MEXICO TO REMAIN QUASI-STATIONARY THROUGH MONDAY. A SERIES OF SHORT WAVES PULSES WILL MOVE ACROSS THE NORTHERN MEXICAN MOUNTAINS THIS AFTERNOON AND EVENING TO PRODUCE INDUCED TOPOGRAPHIC SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL MOVE ACROSS PARTS OF THE RIO GRANDE PLAINS LATER THIS AFTERNOON INTO THE EVENING HOURS...ESPECIALLY ALONG AND WEST OF HIGHWAY 277 FROM DEL RIO TO PIEDRAS NEGRAS. THIS ACTIVITY IS EXPECTED TO DIMINISH TONIGHT/OVERNIGHT PERIOD. LOWS TONIGHT WILL GENERALLY BE IN THE MID 50S ACROSS THE HILL COUNTRY WITH 60S ELSEWHERE. ON SUNDAY...EXPECT PARTLY CLOUDY SKIES MOST AREAS WITH HIGHS IN THE LOW 80S. LONG TERM (MONDAY THROUGH SATURDAY)... AN UPPER TROUGH OVER NORTHERN MEXICO MOVES NORTHEAST AND INTO THE CENTRAL PLAINS BY LATE TUESDAY. AT THE SURFACE...SOUTHERLY FLOW RETURNS WITH A WARMING TREND FOR MUCH OF NEXT WEEK. THE COMBINATION OF INCREASED MOISTURE AT LOW LEVELS AND UPPER LEVEL LIFTING SUPPORT DUE TO THE PASSAGE OF THE UPPER TROUGH...WILL BE SUFFICIENT FOR STORMS INITIATION/GENERATION OUT WEST OVER THE RIO GRANDE PLAINS WHILE EXPANDING EASTWARD LATE TUESDAY AND CONTINUING THROUGH WEDNESDAY. BY WEDNESDAY AFTERNOON...AN UPPER LEVEL NORTHWEST FLOW WILL BE IN CONTROL AND THIS MARK THE END OF RAIN CHANCES FOR THE LATER PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 59 84 57 85 60 / 10 - - - - AUSTIN BERGSTROM INTL AIRPORT 55 83 53 84 56 / 10 - - - - NEW BRAUNFELS MUNI AIRPORT 56 84 55 86 58 / 20 - - - - BURNET MUNI AIRPORT 55 81 54 85 59 / 10 - - - - DEL RIO INTL AIRPORT 64 84 63 88 66 / 40 10 - - - GEORGETOWN MUNI AIRPORT 55 81 54 83 58 / 10 - - - - HONDO MUNI AIRPORT 59 83 57 86 60 / 20 - - - - SAN MARCOS MUNI AIRPORT 57 82 55 83 58 / 20 - - - - LA GRANGE - FAYETTE REGIONAL 61 82 60 85 61 / 10 - - - 10 SAN ANTONIO INTL AIRPORT 59 82 58 84 61 / 20 - - - - STINSON MUNI AIRPORT 59 82 58 84 60 / 20 - - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...02 SYNOPTIC/GRIDS...18 PUBLIC SERVICE/DATA COLLECTION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 536 AM CDT SAT MAY 11 2013 TXZ171>173-183>194-202>209-217>225-228-121045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 536 AM CDT SAT MAY 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 640 PM CDT SAT MAY 11 2013 TXZ203-217-218-120030- MAVERICK-UVALDE-ZAVALA- 640 PM CDT SAT MAY 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAVALA...MAVERICK AND EXTREME SOUTHWESTERN UVALDE COUNTIES UNTIL 730 PM CDT... AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 14 MILES WEST OF LA PRYOR...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN UVALDE AND WESTERN ZAVALA COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 2911 9995 2892 9983 2885 10012 2898 10018 TIME...MOT...LOC 2340Z 260DEG 9KT 2894 10005
The Laughlin AFB radar (KDFX), 40 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446336.